Tennessee, 2005

Damaging Wind in Tennessee, April 12, 2005

April 12, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 12, 9:30 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 12, 9:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 PM EDT TUE APR 12 2005

.DISCUSSION...LOOKS LIKE THE FCST WILL NEED TO BE ADJUSTED SLIGHTLY
FOR THE AFTERNOON AS MAIN S/WV ROTATES NE WITH MAIN IMPACT ON SW
VA/NE TN. LOWERING POPS FARTHER SOUTH AND WEST SEEMS TO BE THE WAY
TO GO. HOWEVER EXPECT SOME HEATING WITH THE LOSS OF MID/UPR LVL
CLOUD DECK ASSOCIATED WITH WAVE AS BREAKS DEVELOP IN LOW LVL CLOUDS
AHEAD OF CD FNT. MODELS INDICATE SOME INSTABILITY AHD OF FNT WHICH
MAY GET SOME CONVECTION GOING ACROSS WESTERN/SOUTHERN PORTION OF THE
FA. PROBABLY THE BEST WAY TO DEAL WITH THIS POSSIBILITY IS TO USE
AREAL COVERAGE TYPE POP FOR THIS REGION. MAY NEED TO SLIGHTLY ADJUST
MAX TEMPS UP AS WELL WHERE SOME BREAKS IN LOW CLOUDS DEVELOP
REVEALING STRENGTHENING SPRING SUNSHINE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  52  66  47 /  60  50  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  52  64  46 /  60  60  50  30
OAK RIDGE, TN                       70  52  64  46 /  60  60  50  30
TRI CITIES AIRPORT, TN              66  50  58  40 /  60  70  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&
Hazardous weather outlook, Apr 12, 4:19 AM EST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
519 AM EDT TUE APR 12 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-131000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
519 AM EDT (419 AM CDT) TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A SURFACE FRONT WILL MOVE ACROSS THE REGION TODAY...TRIGGERING
SCATTERED THUNDERSTORMS.  SOME OF THESE STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Apr 12, 6:41 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
741 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 NW PIKEVILLE          35.65N 85.25W
04/12/2005  0.75 INCH        BLEDSOE            TN   LAW ENFORCEMENT

            PENNY SIZED HAIL ON WHEELER MOUNTAIN ON THE CUMBERLAND
            PLATEAU.

&&

FERRELL
Local storm report, Apr 12, 7:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     5 S BENTON              35.10N 84.65W
04/12/2005                   POLK               TN   LAW ENFORCEMENT

            1 TREE DOWN ON WELCOME VALLEY ROAD.

&&

FERRELL
Local storm report, Apr 12, 8:03 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             2 N NIOTA               35.54N 84.55W
04/12/2005  0.50 INCH        MCMINN             TN   TRAINED SPOTTER

            DIME SIZED HAIL NEARLY COVERING THE GROUND ON COUNTY ROAD
            351.

&&

FERRELL
Local storm report, Apr 12, 8:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             ETOWAH                  35.33N 84.53W
04/12/2005  1.00 INCH        MCMINN             TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN AND AROUND ETOWAH.

0901 PM     HAIL             6 W LOUDON              35.74N 84.46W
04/12/2005  0.75 INCH        LOUDON             TN   AMATEUR RADIO

            PENNY SIZED HAIL NEAR ROANE COUNTY BORDER.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
April 12, 10:00 PM EST to 10:05 PM EST
Where
Roane County, Harriman
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -84.550

Two trees reported down on powerlines in Harriman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442746.